Alert archive / South Dakota / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 49, NWS Aberdeen, SD

June 24, 1998McPherson County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 24, 1998, 10:10 PM CDT for McPherson County, South Dakota. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 24, 1998, 10:10 PM CDT (03:10 UTC)
Expired
Jun 24, 1998, 10:55 PM CDT
In force
45 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

County McPherson County, SD

The radar

The Aberdeen radar (KABR), 72 km from the middle of the area, began a volume at 03:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 24, 9:45 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 3.2 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 1998-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6538 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 1998-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6538 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
857 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
1.1
Supercell composite
5.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KABR 250310
SVRABR
SDC089-250355-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
1010 PM CDT WED JUN 24 1998

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCPHERSON COUNTY IN NORTHEASTERN SOUTH DAKOTA

* UNTIL 1055 PM CDT

* AT 1009 PM CDT... ABERDEEN DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 40 MILES NORTHWEST OF ABERDEEN OR IN THE VICINITY OF
  LO|NG LAKE MOVING SOUTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SPRING CREEK COLONY  AT 1015 PM CDT
  LEOLA                AT 1030 PM CDT

THIS IS A DANGEROUS STORM! STAY INDOORS AWAY FROM WINDOWS.

CB/KH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 10:30 AM CDT, 11 hours 40 minutes earlier.

Area forecast discussion, Jun 24, 10:30 AM CDT, 11 hours 40 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTH CENTRAL/NORTHEAST SD
AND FOR TRAVERSE/BIG STONE COUNTIES OF MN
NATIONAL WEATHER SERVICE ABERDEEN SD
1030 AM CDT WED JUN 24 1998

HAVE UPDATED MAINLY TO CLEAN UP THE MORNING WORDING.  WILL LET
SLIGHT TSRA CHC CONTINUE THROUGH THE AFTERNOON GIVEN GOOD
INSTABILITY AND RELATIVELY WEAK CAP PER MORNING SOUNDING. MORNING
SOUNDINGS ALSO SUPPORTED HIGH TEMPS SO DIDNT FIDDLE WITH THESE MUCH.

.ABR...NONE.
TDK

In the hours before

Special weather statement, Jun 24, 4:10 PM CDT, 6 hours before
SDZ003>005-009-010-015>017-033>037-045-048-051-250310-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
410 PM CDT (310 PM MDT) WED JUN 24 1998

...SEVERE THUNDERSTORM WATCH UNTIL 10 PM CDT FOR MUCH OF CENTRAL
SOUTH DAKOTA...

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR CENTRAL SOUTH DAKOTA...IN EFFECT UNTIL 10 PM CDT.  THE WATCH
AREA INCLUDES THE COUNTIES OF CORSON...DEWEY...STANLEY...JONES...
LYMAN...HUGHES...HAND...HYDE...SULLY...WALWORTH...POTTER...
CAMPBELL...MCPHERSON...EDMUNDS...FAULK AND BUFFALO.

SEVERE THUNDERSTORMS CAN PRODUCE HAIL 3/4 INCH OR LARGER AS WELL AS
WINDS GREATER THAN 60 MPH.

IF YOU LIVE IN THE WATCH AREA STAY CLOSE TO A RADIO OR TV IN CASE A
WARNING IS ISSUED.  IF A WARNING IS ISSUED FOR YOUR AREA...PLEASE
TAKE COVER IMMEDIATELY.

TDK

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 8:54 PM CDTSevere Thunderstorm WarningABRMcPherson26 min
Jun 24, 9:20 PM CDTTornado WarningABRMcPherson50 min
Jun 24, 9:53 PM CDTSevere Thunderstorm WarningABRStanley32 min
Jun 24, 10:19 PM CDTSevere Thunderstorm WarningABRHamlin46 min
Jun 24, 10:25 PM CDTSevere Thunderstorm WarningABRDeuel50 min
Jun 24, 10:30 PM CDTSevere Thunderstorm WarningABRDewey65 min
Jun 24, 10:55 PM CDTSevere Thunderstorm WarningABRBrown50 min
Jun 24, 11:03 PM CDTSevere Thunderstorm WarningABREdmunds32 min
Jun 24, 11:23 PM CDTSevere Thunderstorm WarningABRFaulk27 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.